Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Can Prenatal Vitamins Cause Spotting?

By Kirstin Hendrickson

Spotting, or light vaginal bleeding, can occur at any time whether or not you're pregnant. The cause of spotting depends somewhat upon the circumstances, as does the significance. If you're on prenatal vitamins, regardless of whether you're pregnant, the vitamins can't cause you to spot -- neither can they stop spotting.

Spotting If You're Not Pregnant

If you're not pregnant, spotting is common, particularly if you're on hormone-based birth control. Pills, shots, vaginal rings and other forms of hormone-based birth control can cause you to lose a bit of the uterine lining at times other than your period. This is particularly true if you're on the pill and you forget to take a pill one day, or take your pill much later in the day than you usually do. Spotting when you're not pregnant is generally of minimal clinical significance.

Spotting If You're Pregnant

If you're pregnant, spotting can be very scary. It's not uncommon, however, and there are many potential causes. Some women spot around 7 to 14 days after conception -- right around the time you would otherwise expect your period. This is due to implantation of the embryo, which causes a small amount of bleeding. You can also spot after an obstetrician's exam or intercourse, both of which can cause the cervix to bleed a small amount. Always mention spotting to your doctor, who can help you determine whether it's serious.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

Prenatal Vitamins

Though prenatal vitamins are rumored to have a variety of potential effects -- you may have heard that they make your hair and nails grow faster, cause you to lose weight, or make you spot -- none of these rumors are true. Prenatal vitamins are nothing more than regular daily multivitamins in quantities appropriate for pregnant women. They're higher in folic acid and iron than regular supplements but are otherwise quite similar.

Considerations

While prenatal vitamins can't cause spotting, they can have a number of side effects. For instance, many women report gastrointestinal upset, constipation and even nausea in response to taking prenatal vitamins -- whether or not they're pregnant. You may also find that they turn your urine bright yellow or make it smell a bit odd, though it's worth ensuring that you're adequately hydrated if your urine looks dark or smells.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles